0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Prodissociative Effects of Metyrapone
MICHAEL KELLNER, M.D.; MILDRED SCHICK, M.D.; KLAUS WIEDEMANN, M.D.
Am J Psychiatry 2001;158:1159-1159. doi:10.1176/appi.ajp.158.7.1159

To the Editor: We present case vignettes of three patients with panic disorder (per DSM-IV) who underwent neuroendocrine testing of hypothalamic-pituitary-adrenocortical axis activity with the 11β steroid hydroxylase inhibitor metyrapone (3 g given orally at midnight, i.e., 27.3–31.3 mg/kg of body weight). They were the first three patients in our hospital to participate in this single-blind, placebo-controlled study, and they unexpectedly developed transient dissociative symptoms after metyrapone administration but not after placebo ingestion. All patients had been free from psychotropic medication for at least 1 week and had negative urinary screens for illegal drugs.

Mr. A was a 30-year-old man who had suffered from panic disorder (without other lifetime axis I disorders) for 1.5 years. Thirty minutes after metyrapone ingestion, he felt dreamy and disconnected from his body and his surroundings, similar to how he felt right before losing consciousness during administration of general anesthesia. However, he did not feel panicky and did not experience the somatic symptoms of a panic attack.

Mr. B was a 57-year-old man who had suffered from panic disorder with agoraphobia for 28 years; he also had lifetime diagnoses of benzodiazepine abuse and major depression (both in remission for 1 year). Forty minutes after metyrapone ingestion, he felt unreal, developed tunnel vision, perceived objects as "swinging back and forth," and concurrently had a typical panic attack.

Mr. C was a 20-year-old man who had suffered from panic disorder with agoraphobia for 4 years and had comorbid secondary alcoholism; the latter had been in remission for 3 months. One hour after metyrapone ingestion, he developed tunnel vision, felt unreal and detached from his surroundings, and perceived objects as diminished in size. No other symptoms of a panic attack emerged.

These acute dissociative symptoms that developed shortly after metyrapone intake subsided completely in all three patients within 1 hour. Although all these patients regularly experienced derealization during their spontaneous panic attacks (as seen in about 70% of patients with panic disorder [1]), two of them reported experiencing only isolated dissociative symptoms after metyrapone administration and no simultaneous symptoms of panic. These unexpected prodissociative side effects of metyrapone were reported spontaneously by all three patients. After placebo ingestion, no side effects were experienced, with the exception of a slight transient stomach pain in one patient. Metyrapone administration remarkably elevated mean adrenocorticotropic hormone levels to 630% of baseline by 8:00 a.m.

Before further speculation about a potentially greater vulnerability of patients with panic disorder to the prodissociative side effects of metyrapone, a prospective double-blind study using standardized scales to measure acute dissociation is needed. Such an investigation should also include normal comparison subjects and other patient groups, since one patient with posttraumatic stress disorder has also been reported to have developed a dissociative episode approximately 1 hour after metyrapone ingestion (2).

Ball S, Robinson A, Shekhar A, Walsh K: Dissociative symptoms in panic disorder. J Nerv Ment Dis  1997; 185:755-760
[PubMed]
[CrossRef]
 
Yehuda R, Levengood RA, Schmeidler J, Wilson S, Guo LS, Gerber D: Increased pituitary activation following metyrapone administration in post-traumatic stress disorder. Psychoneuroendocrinology  1996; 21:1-16
[PubMed]
[CrossRef]
 
+

References

Ball S, Robinson A, Shekhar A, Walsh K: Dissociative symptoms in panic disorder. J Nerv Ment Dis  1997; 185:755-760
[PubMed]
[CrossRef]
 
Yehuda R, Levengood RA, Schmeidler J, Wilson S, Guo LS, Gerber D: Increased pituitary activation following metyrapone administration in post-traumatic stress disorder. Psychoneuroendocrinology  1996; 21:1-16
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 1

Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 7.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 7.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 7.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 7.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 7.  >
Topic Collections
Psychiatric News
PubMed Articles